Alert archive / Oregon / Flash Flood Warnings in 2015
Flash Flood Warning 2, NWS Pendleton, OR
NWS Pendleton, OR issued this flash flood warning at May 21, 2015, 4:44 PM PDT for 4 counties in Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2015, 4:44 PM PDT (23:44 UTC)
- Expired
- May 21, 2015, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gilliam County, OR, Jefferson County, OR, Sherman County, OR, Wasco County, OR
The radar
The Pendleton radar (KPDT), 165 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
544
WGUS56 KPDT 212344
FFWPDT
ORC021-031-055-065-220245-
/O.NEW.KPDT.FF.W.0002.150521T2344Z-150522T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
444 PM PDT THU MAY 21 2015
THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN GILLIAM COUNTY IN CENTRAL OREGON...
SOUTHWESTERN SHERMAN COUNTY IN CENTRAL OREGON...
NORTHEASTERN JEFFERSON COUNTY IN CENTRAL OREGON...
SOUTHEASTERN WASCO COUNTY IN NORTHWESTERN OREGON...
* UNTIL 745 PM PDT
* AT 443 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. AN ESTIMATED ONE INCH OF RAIN
HAS FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4530 12105 4532 12045 4507 12045 4507 12050
4505 12048 4495 12049 4490 12046 4458 12046
4455 12102 4458 12120
$$
BIEDA2 follow-up statements
230
WGUS76 KPDT 220021
FFSPDT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
521 PM PDT THU MAY 21 2015
ORC021-220029-
/O.CAN.KPDT.FF.W.0002.000000T0000Z-150522T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILLIAM OR-
521 PM PDT THU MAY 21 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GILLIAM COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 4530 12105 4530 12083 4495 12084 4478 12067
4458 12054 4455 12102 4458 12120
$$
ORC031-055-065-220245-
/O.CON.KPDT.FF.W.0002.000000T0000Z-150522T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERMAN OR-JEFFERSON OR-WASCO OR-
521 PM PDT THU MAY 21 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
SOUTHWESTERN SHERMAN...NORTHEASTERN JEFFERSON AND SOUTH CENTRAL WASCO
COUNTIES...
AT 519 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS ALREADY
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE
WARNED AREA....ESPECIALLY NEAR MADRAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 4530 12105 4530 12083 4495 12084 4478 12067
4458 12054 4455 12102 4458 12120
$$
MURPHY/BIEDA754
WGUS76 KPDT 220101 RRA
FFSPDT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
601 PM PDT THU MAY 21 2015
ORC031-055-065-220111-
/O.CAN.KPDT.FF.W.0002.000000T0000Z-150522T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERMAN OR-JEFFERSON OR-WASCO OR-
601 PM PDT THU MAY 21 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SHERMAN...NORTHEASTERN
JEFFERSON AND SOUTH CENTRAL WASCO COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO USE CAUTION ON AREA ROADWAYS.
LAT...LON 4530 12105 4530 12083 4495 12084 4478 12067
4458 12054 4455 12102 4458 12120
$$
BIEDAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:20 PM PDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 21, 2:20 PM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PDT THU MAY 21 2015
.SHORT TERM...TONIGHT THROUGH SUNDAY. BUSY SHIFT TODAY AS WE FOCUS
ON THE FLASH FLOOD POTENTIAL OVER THE NEXT 24 HOURS AS WELL AS THE
HOLIDAY WEEKEND FORECAST. SCATTERED THUNDERSTORMS HAVE DEVELOPED
OVER NORTHEAST OREGON AND SOUTHEAST WASHINGTON. CONVECTION IS A
LITTLE FARTHER NORTH TODAY COMPARED TO YESTERDAY...AND RAINFALL
RATES NEAR 0.5 INCH PER HOUR HAVE ALREADY BEEN OBSERVED. THE FLASH
FLOOD WATCH WAS EXTENDED TO INCLUDE THE NORTHWEST BLUE MOUNTAINS OF
WASHINGTON. THE MAIN UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST
WILL MOVE INLAND TONIGHT AND WILL APPROACH THE FOUR CORNERS REGION
LATE FRIDAY. MOST OF THE SHOWERS AND THUNDERSTORMS ON FRIDAY WILL
BE OVER THE EASTERN PORTION OF THE JOHN DAY-OCHOCO HIGHLANDS AND
FROM THE BLUE MOUNTAINS EAST TO THE IDAHO BORDER. THE FLASH FLOOD
WATCH FOR THE EAST SLOPES OF THE OR CASCADES WILL END TONIGHT AS A
WESTERLY FLOW ALOFT STABILIZES THE AIR MASS IN THIS AREA ON FRIDAY.
HOWEVER...AN UPPER LOW OFF THE WASHINGTON COAST MAY ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE EAST SLOPES OF THE WA
CASCADES...AND EASTERLY WINDS ALOFT AND A WEAK STEERING FLOW MAY
RESULT IN SLOW MOVING THUNDERSTORMS NORTH OF MT. ADAMS. THIS WILL
NEED TO BE MONITORED BY FUTURE SHIFTS TO DETERMINE IF A WATCH IS
NEEDED. THE LATEST GFS SEEMS TOO STRONG WITH THIS UPSTREAM LOW AS
IT TRACKS ACROSS WA/OR ON SATURDAY COMPARED TO THE NAM AND ECWMF.
THIS HAS A STRONG INFLUENCE ON THE FORECAST FOR THE HOLIDAY WEEKEND.
WILL CONSIDER THE GFS AS AN OUTLIER WITH THE STRONGER LOW AND MORE
BULLISH QPF...SO WILL KEEP POPS IN THE 20-40 PERCENT RANGE AND LIGHT
QPF AMOUNTS. ON SUNDAY...THE NEXT UPPER LOW OVER VANCOUVER ISLAND
WILL BRING A CHANCE OF SHOWERS TO THE NORTHERN ZONES BUT DRIER
CONDITIONS TO THE SOUTH. WISTER
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. UNSETTLED WEATHER WITH
A CHANCE OF SHOWERS FOR MUCH OF THE AREA WILL CONTINUE THROUGH THE
EXTENDED PERIOD AS ANOTHER UPPER LEVEL LOW MOVES SOUTH FROM CANADA
OVER THE AREA SUNDAY AND MONDAY. THE GFS MODEL KEEPS THE LOW OVER
THE AREA THE ENTIRE PERIOD...WHILE THE ECMWF KICKS THE LOW EAST BY
LATE TUESDAY AND WEDNESDAY. THUS WILL LITTLE CONFIDENCE...I HAVE
KEPT SOME SLIGHT CHANCE OF SHOWER AND AFTERNOON THUNDERSTORMS
THROUGH THURSDAY...MAINLY OVER THE MOUNTAINS. TEMPERATURES WILL BE
SLIGHT WARMER THAN NORMAL.
&&
.AVIATION...00Z TAFS. GENERALLY VFR CONDITIONS WILL PREVAIL OVER
THE NEXT 24 HOURS. MOIST UNSTABLE AIRMASS REMAINS OVER THE AREA WITH
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 04Z WITH MVFR CONDITIONS
AND GUSTY WINDS POSSIBLE NEAR THE THUNDERSTORMS. CONFIDENCE TO PUT
THUNDERSTORMS IN SPECIFIC LOCATIONS IS LOW. SHOWERS WILL CONTINUE
OVERNIGHT WITH ADDITIONAL THUNDERSTORMS EXPECTED AGAIN FRIDAY AFTER
20Z. 93
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 75 53 72 / 50 50 50 60
ALW 56 78 56 74 / 50 50 50 50
PSC 60 83 59 80 / 40 50 50 30
YKM 59 78 58 78 / 40 70 40 40
HRI 59 81 59 78 / 30 50 50 40
ELN 56 76 54 75 / 40 70 40 40
RDM 51 68 42 66 / 70 50 20 30
LGD 52 69 54 67 / 50 80 50 50
GCD 48 69 51 66 / 70 80 60 40
DLS 59 76 57 72 / 50 40 20 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR ORZ049-050-502-503-
505-506.
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR ORZ509.
WA...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR WAZ030.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/93/93In the hours before
Special weather statement, May 21, 12:18 PM PDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
1218 PM PDT THU MAY 21 2015
WAZ030-211945-
NORTHWEST BLUE MOUNTAINS-
1218 PM PDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA COUNTY...
AT 1215 PM PDT...A STRONG THUNDERSTORM WAS 14 MILES SOUTH OF
POMEROY...OR 18 MILES EAST OF DAYTON. THE STORM WAS NEARLY
STATIONARY.
HALF INCH HAIL IS POSSIBLE WITH THIS STORM.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NORTHWEST BLUE MOUNTAINS COUNTY.
LAT...LON 4617 11783 4638 11776 4637 11773 4637 11771
4635 11768 4632 11768 4634 11765 4634 11762
4617 11761
TIME...MOT...LOC 1915Z 100DEG 3KT 4627 11759
DGWSpecial weather statement, May 21, 3:38 PM PDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 338 PM PDT THU MAY 21 2015 ORZ044-507-212345- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR- LOWER COLUMBIA BASIN OF OREGON OR- 338 PM PDT THU MAY 21 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UMATILLA COUNTY UNTIL 445 PM PDT... AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF ECHO...OR 11 MILES WEST OF PENDLETON...MOVING WEST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE...HERMISTON...STANFIELD AND ECHO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4579 11890 4565 11894 4566 11944 4591 11943 TIME...MOT...LOC 2237Z 097DEG 11KT 4572 11903 MM
Local storm report, May 21, 3:52 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
352 PM PDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 2 SE PENDLETON 45.65N 118.79W
05/21/2015 M0.67 INCH UMATILLA OR MESONET
0.67 INCHES OF RAIN IN LESS THAN 30 MINUTES.
&&
JASSpecial weather statement, May 21, 4:11 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
411 PM PDT THU MAY 21 2015
ORZ044-WAZ028-220000-
LOWER COLUMBIA BASIN OF OREGON OR-
LOWER COLUMBIA BASIN OF WASHINGTON WA-
411 PM PDT THU MAY 21 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORROW AND SOUTH
CENTRAL BENTON COUNTIES UNTIL 500 PM PDT...
AT 410 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PLYMOUTH...OR 8 MILES NORTHWEST OF HERMISTON...MOVING SOUTHWEST AT 20
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERMISTON...UMATILLA...IRRIGON...PLYMOUTH AND PATERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4606 11936 4597 11921 4588 11930 4579 11950
4595 11976
TIME...MOT...LOC 2310Z 054DEG 16KT 4594 11939
MMLocal storm report, May 21, 4:36 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
436 PM PDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD BEND 44.07N 121.31W
05/21/2015 DESCHUTES OR PUBLIC
SOME STREETS CLOSED IN SOUTH BEND DUE TO FLOODING.
STANDING WATER ON HWY 97.
&&
JASThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:39 AM PDT | Flash Flood Watch | PDT | Crook, Deschutes, Gilliam, Grant, Jefferson, Morrow and 5 more | 35 hr |
| May 21, 3:38 PM PDT | Special Weather Statement | PDT | Umatilla | 67 min |
| May 21, 4:31 PM PDT | Flash Flood Warning | PDT | Crook, Deschutes | 3 hr |
| May 21, 4:53 PM PDT | Flood Watch | PDT | Crook, Deschutes, Jefferson, Sherman, Wasco | 4 hr |
Nearby
Flash Flood Warnings in Oregon, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.